Alert archive / Michigan / Small Craft Advisories in 2014

Small Craft Advisory 29, NWS Gaylord, MI

July 2, 2014

NWS Gaylord, MI issued this small craft advisory at Jul 2, 2014, 3:57 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2014, 3:57 PM EDT (19:57 UTC)
Expired
Jul 2, 2014, 11:00 PM EDT
In force
7 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WHUS73 KAPX 021957
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT WED JUL 2 2014

LHZ345>347-LMZ341-LSZ321-322-030300-
/O.NEW.KAPX.SC.Y.0029.140702T2000Z-140703T0300Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
357 PM EDT WED JUL 2 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 2, 2:05 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 2, 2:05 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
205 PM EDT WED JUL 2 2014

.SYNOPSIS...
ISSUED AT 328 AM EDT WED JUL 2 2014

A COLD FRONT ASSOCIATED WITH A STORM SYSTEM NEAR JAMES BAY WILL
CONTINUE TO MOVE THROUGH MICHIGAN THIS MORNING...GENERATING COOLER
TEMPERATURES AND SCATTERED RAIN SHOWERS. HOWEVER...A LARGE AREA OF
HIGH PRESSURE...BUILDING OVER THE PLAINS WILL BRING DRYING TO THE
GREAT LAKES REGION THIS AFTERNOON. THIS HIGH PRESSURE SYSTEM WILL
GENERATE AN EXTENDED PERIOD OF SUN AND SEASONAL TEMPERATURES
ACROSS NORTHERN MICHIGAN THROUGH THE UPCOMING WEEKEND.

&&

.UPDATE...
ISSUED AT 1020 AM EDT WED JUL 2 2014

A COUPLE MINOR MODIFICATIONS MADE TO TODAY/S FORECAST. BEEFED UP
RAIN CHANCES OVER PARTS OF NRN LOWER...BASED ON RECENT OBSERVATION
AND RADAR TRENDS AS WELL AS EXPECTATIONS GOING INTO THE EARLY
AFTERNOON. RADAR ESTIMATES REVEAL A NICE SWATH OF 0.25 TO 0.50
INCHES OF RAINFALL FROM LEELANAU PENINSULA EAST THROUGH GAYLORD
AND ATLANTA AREAS. THIS...THANKS TO POTENT MID LEVEL IMPULSE OVER
LAKE MICHIGAN AND IT/S ASSOCIATED SURFACE WAVE NOW OVER LAKE
HURON. AS THESE FEATURES PUSH EAST...SHOWERS WILL DIMINISH AND STILL
EXPECT SOME LATE DAY SUNSHINE /REFINED TIMING OF THIS CLEARING
TREND SLIGHTLY/. EXTRAPOLATION BRINGS CLEARING TO SSM AROUND
17Z...AND TVC/APN ROUGHLY 19-21Z. MODEL SOUNDING SUGGEST RATHER
ABRUPT CLEARING...WITH LITTLE LATE DAY CU IN ITS WAKE (PERHAPS
SURPRISING GIVEN SUN ANGLE AND SHARPNESS OF MID LEVEL TROUGH).

TEMPERATURE TRENDS WILL BE INTERESTING...WITH A LATE DAY BUMP
UPWARD EXPECTED ONCE CLEARING IS REALIZED.

UPDATE ISSUED AT 724 AM EDT WED JUL 2 2014

HAVE UPDATED TO ADD SMALL AREA OF LIKELY/CATEGORICAL POPS THROUGH
THE MORNING HOURS CENTERED CLOSE TO THE M-32 CORRIDOR AS AREA OF
CONVECTION THAT DEVELOPED IN RESIDUAL SOUTHWEST FLOW AHEAD OF THE
COLD FRONT IS NOW BEING OVERTAKEN BY THE FRONT AND PUSHED
EAST...PROVIDING A SWATH OF MODERATE RAINFALL FOR A FEW HOURS THIS
MORNING. REMAINDER OF FORECAST GOING WELL AT THIS HOUR.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 328 AM EDT WED JUL 2 2014

...WELL BELOW NORMAL TEMPERATURES...

HIGH IMPACT WEATHER POTENTIAL: NONE.

PATTERN SUMMARY/IMPLICATIONS:  OVERNIGHT COMPOSITE ANALYSIS PLACES A
SURFACE COLD FRONT OVER THE EASTERN U.P...DRAPED SOUTH AND WEST
ALONG THE LONG AXIS OF LAKE MICHIGAN. THE BEST DEEP MOISTURE IS
ALONG AND BEHIND THIS FEATURE...LOCATED MORE ALONG THE UPSTREAM H5
TROUGH AXIS THAT NOW EXTENDS ACROSS WESTERN UPPER SOUTH AND WEST
INTO EASTERN IOWA/NORTHWESTERN ILLINOIS.  QG FORCING FOR ASCENT IS
MAXIMIZED AHEAD OF THIS TROUGH AND AT LEAST TWO EMBEDDED
SHORTWAVES...WHICH IS HELPING FORCE SHRAS ALONG AND IMMEDIATELY
BEHIND THE AFOREMENTIONED FRONT.  TEMPERATURES WERE FALLING ACROSS
MOST OF THE UPPER PENINSULA...WITH MILD READINGS OVER NORTHERN
LOWER AHEAD OF THE FRONT...AND STILL IN THE PRESENCE OF A LL
GRADIENT SUFFICIENT TO PRECLUDE DECOUPLING.  MOST INTERESTING ASPECT
OF THE INCOMING AIRMASS IS IT/S CHILL,...WITH 00Z INL RAOB
INDICATING +4C AT H8 HEADED OUR DIRECTION. THIS IS CERTAINLY COOL
FOR EARLY JULY...BUT FROM A RETURN INTERVAL PERSPECTIVE NOTHING
SPECTACULAR...PERHAPS A 1 EVERY 2 YEAR EVENT...WITH FAR BETTER
ANOMALIES DROPPING INTO THE MID MISSISSIPPI VALLEY CLOSER TO THE
CORE OF THE SOUTHEASTWARD SINKING AREA OF CANADIAN HIGH PRESSURE.
FORECAST CONCERNS CENTER ON SHOWER CHANCES TODAY...AND THEN JUST
HOW CHILLY WE CAN GET TONIGHT GIVEN THIS COOL AIRMASS IN PLACE.

THROUGH EARLY THIS MORNING...NOT MUCH SHRA ACTIVITY TO SPEAK OF AT
THIS TIME WITH PRIMARY ACTIVITY NOW RESTRICTED TO AREAS ALONG/WEST
OF LAKE MICHIGAN IN PROXIMITY TO COMPACT VORT LOB SEEN OVER CENTRAL
WISCONSIN.  THIS FEATURE WILL GRADUALLY SHIFT EAST TOWARDS DAYBREAK
AND SPREAD SHOWER CHANCES BACK INTO THE CWA /BEST CHANCES COAST NW
LOWER/ THROUGH DAYBREAK.  TEMPS SLOWLY FALLING FOR EASTERN UPPER AND
NW LOWER THROUGH DAYBREAK AS COLD FRONT SINKS THROUGH THIS AREA.

TODAY...SURFACE COLD FRONT AND ASSOCIATED TROUGH CONTINUE TO PUSH
EAST ACROSS THE AREA.  WITH A RIBBON OF ELEVATED THETAE RIGHT ALONG
THE TROUGH AXIS AND A SHALLOW FRONTAL CIRCULATION CONTINUING TO
FORCE OMEGA BELOW H7...EXPECT ONGOING BAND OF SHRAS TO CONTINUE AS
IT PULLS EAST...BUT WEAKEN AS THE LLEVEL FRONTAL FORCING DECAYS AS
MID LEVEL SUPPORT WEAKENS.  SO...WILL GENERALLY KEEP SHRAS IN THE
SCATTERED CATEGORY AS THEY OVERSPREAD NORTHERN LOWER...WITH DRYING
PUNCHING IN FROM THE NORTH FOR THE AFTERNOON /NOW SEEN APPROACHING
THE MINNESOTA ARROWHEAD/. IT WILL FEEL LIKE A FALL-LIKE EVENING.

QPF: BASIN-WIDE VALUES REMAINING BELOW 0.1".

TEMPERATURES /CONFIDENCE: MODERATE/: CHILLY FOR MOST. A BIT OF A
TRICKY FORECAST WITH THE FRONT NOT CLEARING SOME OF NORTHEAST
LOWER /TAWAS TO HARRISVILLE/ BY LATE MORNING...GIVING THIS AREA A
CHANCE TO WARM UP FROM PRETTY ELEVATED MORNING LOWS. SO HERE...A
RUN INTO THE 70S APPEARS LIKELY. ELSEWHERE...UNDER CONTINUED COLD
ADVECTION AND CLOUD COVER...LOW-MID 60S WILL DO IT...WITH TEMPS
LIKELY STEADY OR SLOWLY FALLING THIS MORNING AND MAKING A SLIGHT
REBOUND LATE IN THE DAY AS CLEARING ARRIVES.

WINDS: NORTHWEST WINDS 10MPH WITH GUSTS 15-20MPH IN THE POST-FRONTAL
REGIME.

TONIGHT...DRYING TREND CONTINUES AS HIGH PRESSURE GRADUALLY NUDGES
IN FROM THE WEST. CLOUD COVER TRENDS ARE COMPLICATED SOMEWHAT BY
BOWLING BALL SHORTWAVE /NOW SEEN OVER NW NEBRASKA/ THAT WILL ROUND
THE BASE OF THE OVERHEAD TROUGHING...POTENTIALLY SPREADING SOME
UPPER LEVEL CLOUDINESS BACK OVERHEAD AFTER MIDNIGHT AS IT RACES
TOWARDS THE EASTERN GREAT LAKES /AND COAXES CYCLOGENESIS OVER THE
NORTHEASTERN STATES/. EXPECT NO WORSE THAN PARTLY CLOUDY SKIES WITH
DRY CONDITIONS WITH CONTINUED DRY ADVECTION AND REMNANT GRADIENT
/SEE BELOW/ PRECLUDING ANY FOG DEVELOPMENT.

TEMPERATURES /CONFIDENCE: HIGH/: GIVEN THE LLEVEL DRYING AND
CLEARING AND THE CHILLY AFTERNOON READINGS...A PRETTY COOL NIGHT IS
IN STORE.  CLOUDS AND WINDS ARE NOT OPTIMAL FOR COOLING...BUT A
MODEL CONSENSUS THAT BRINGS LOWS INTO THE LOWER 40S AWAY FROM LAKES
MICHIGAN/HURON LOOKS VERY REASONABLE AND WAS FOLLOWED.

WINDS: WITH THE HIGH STILL WELL TO THE WEST...EXPECT A DECENT
NORTHWEST GRADIENT TO HOLD ON AS 1000 MB GEOSTROPHIC WINDS REMAIN
10-15KTS...WHICH SUGGESTS THAT ONLY A FEW SPOTS /MAINLY OVER EASTERN
UPPER AND NW LOWER/ MAY BE ABLE TO DE-COUPLE. ELSEWHERE...NW 5-10MPH
WINDS SHOULD PREVAIL.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 328 AM EDT WED JUL 2 2014

...DRY THROUGH PART OF THE WEEKEND...

OVERVIEW...THE 500 MB PATTERN IS CONTINUING TO AMPLIFY OVER THE
CONUS, AS THE 500 MB LOW NEAR 140W KICKS OUT A SHORTWAVE TROUGH,
PUMPING UP THE RIDGE IN THE CANADIAN ROCKIES, WHICH IS MOVING THE
500 MB LOW IN HUDSON BAY A LITTLE MORE EAST. THIS HAS THE EFFECT OF
PUSHING THE TROUGH, THROUGH THE GREAT LAKES BY THURSDAY. IT THEN
LOOKS LIKE THE PATTERN WILL BEGIN TO FLATTEN OUT A BIT, AND MAYBE A
LITTLE NORTH OF THE UPPER GREAT LAKES BY THE WEEKEND, BEFORE THE
NEXT BIT OF ENERGY PUSHES INTO THE PACIFIC TO BEGIN TO AMPLIFY THE
PATTERN BY EARLY NEXT WEEK.

(7/3)THURSDAY...LATEST ECMWF NOW BEGINS TO BRING SOME SORT OF 500 MB
SHORTWAVE TROUGH UP FROM THE MID-MISSISSIPPI VALLEY AND THROUGH SE
LOWER DURING THE MORNING. THIS COULD PRODUCE SHOWERS IN THE SE
COUNTIES OF THE FORECAST AREA, BUT THINK THIS IS A BIT DUBIOUS. SO
AM GOING TO LEAVE THE GOING DRY FORECAST FOR THE MORNING IN AND
WATCH TO SEE IS THERE IS ANY CONSISTENCY WITH THIS FEATURE. THINK
THAT THE MOISTURE IS OVERBLOWN ON THE ECMWF FOR ONCE, IN THE LOWER
LEVELS, AND WILL LEAN TOWARD THE GFS. WITH THAT SAID, THE AMOUNT OF
DRY AIR AT THE SFC LOOKS LIKE IT THE SFC RH WILL DROP BELOW 30% AND
MAKE A RUN AT 25%. TEMPERATURES ARE EXPECTED TO BE +7C AT 850 MB AND
WITH WITH FULL SUN WOULD EXPECT THAT THE HIGHS WILL BE AROUND 70F
ACROSS MOST OF THE FORECAST AREA. THAT NIGHT, WITH CLEAR SKIES AND
CALM WINDS, WILL HAVE TO WATCH THE TEMPERATURES. CURRENTLY, IN THE
FORECAST HAVE UPPER 30 TO LOWER 40S, BUT COULD SEE HOW WE COULD GET
MID TO UPPER 30S, WITH PATCHES OF FROST, HOWEVER, NOT CONFIDENT
ENOUGH AT THIS POINT TO PUSH THE NUMBERS DOWN MORE, ALTHOUGH THE MAV
NUMBERS ARE GOING THAT LOW.

(FOURTH OF JULY)FRIDAY...HIGH PRESSURE CONTINUES TO SIT OVER THE
UPPER GREAT LAKES, MOVING TO THE EAST INTO THE MID ATLANTIC STATES
BY 12Z/SAT. SO WILL CONTINUE THE DRY DAY AND NIGHT AS THE MODELS
HAVE BEEN HOLDING OFF THE ENCROACHING WARM ADVECTION THUNDERSTORM
COMPLEXES. HOWEVER, IT LOOKS LIKE THE RH WILL BE LOW AGAIN WITH THE
WINDS PICKING UP A BIT. COULD BE A DAY FOR A AN ELEVATED FIRE DANGER
AS THE TEMPERATURES RISE TO THE MID 70S AND THE WINDS ARE GUSTING TO
AROUND 15 MPH.

EXTENDED (SATURDAY THROUGH TUESDAY)...

(7/5)SATURDAY...THE DAY LOOKS TO CONTINUE TO BE DRY WITH HIGH
PRESSURE BEGINNING TO BE REPLACED BY RETURN FLOW. IF THE RETURN FLOW
IS RIGHT, THEN WE MAY HAVE ENOUGH MOISTURE DURING THE NIGHT TO ALLOW
SHOWERS AND THUNDERSTORMS TO DROP INTO E UPPER AND MAYBE N LOWER.
WILL STILL LEAVE IT DRY FOR NOW. HOWEVER, SATURDAY NIGHT MAY NEED TO
ADD A SHOWER OR TWO IF WE CAN GET ENOUGH MOISTURE IN THE REGION.
(7/6)SUNDAY...THE THUNDERSTORM CHANCES WILL CONTINUE AS THE 500 MB
FLOW TURNS INTO NW FLOW WITH SHORTWAVE RIPPLES PRODUCING
THUNDERSTORMS. BOTH THE ECMWF AND THE GFS PUSH UP THE 850 MB
MOISTURE (RH>80%) SO THAT WE COULD SEE A FEW ROUNDS THROUGH THE
PERIOD. (7/7)MONDAY...A LITTLE MORE POTENT 500 MB SHORTWAVE PUSHES
INTO THE FORECAST AREA WITH A WARM FRONT TRYING TO PUSH INTO THE
REGION. SO WILL CONTINUE THE THUNDERSTORMS. THERE MAY BE A BREAK AT
NIGHT FROM THE WARM SECTOR AND THE LOSS OF DAYTIME HEATING.
(7/8)TUESDAY...IT LOOKS LIKE ANOTHER SHORTWAVE TROUGH DIGS INTO THE
500 MB TROUGH THAT IS OVER THE UPPER GREAT LAKES AND THE COLD FRONT
BEGINS TO PUSH INTO THE REGION. SO ANOTHER CHANCE OF THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 145 PM EDT WED JUL 2 2014

AN UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED SURFACE TROUGH WILL
EXIT THE REGION LATE THIS AFTERNOON AS HIGH PRESSURE PUSHES INTO
THE UPPER MS VALLEY. THIS WILL RESULT IN RAPIDLY IMPROVING
CONDITIONS BY THIS EVENING. REMAINING MVFR CEILINGS /AT APN AND
MBL/ WILL BECOME VFR...AS SKIES BECOME MAINLY CLEAR BY 20-22Z.
WINDS WILL REMAIN MODEST OUT OF THE N/NW...AND WEAKEN FURTHER
DURING THE EVENING. VFR WEATHER CONTINUES INTO THURSDAY...WITH
ONLY SOME SCT LATE MORNING/AFTERNOON CU EXPECTED.

&&

.MARINE...
ISSUED AT 328 AM EDT WED JUL 2 2014

SUMMARY: DEPARTING LOW PRESSURE OVER HUDSON BAY AND HIGH PRESSURE
ARRIVING OVER THE NORTHERN PLAINS WILL MAINTAIN NORTHWESTERLY WINDS
THROUGH MUCH OF THE REMAINDER OF THE WEEK.

HEADLINES: HEADLINE-FREE CONDITIONS ONGOING AS OF THIS WRITING WITH
WINDS SHIFTING NORTHWESTERLY AS A COLD FRONT SETTLES THROUGH THE
REGION.  NORTHWESTERLY WINDS WILL STRENGTHEN BEHIND THIS FRONT WITH
A PERIOD OF SMALL CRAFT CONDITIONS LIKELY ALONG THE COAST OF NE
LOWER NEAR PRESQUE ISLE WHERE THE NORTHWESTERLY WINDS WILL GET A
BOOST FROM COASTAL CONVERGENCE.  ANY HEADLINE-LEVEL WINDS WILL END
TONIGHT WITH WINDS/WAVES EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS
THROUGH THE REMAINDER OF THE WEEK.

THUNDERSTORMS: THE NEXT THREAT OF THUNDERSTORMS ACROSS THE MARINE
WATERS WILL COME THIS SUNDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...BS
SYNOPSIS...JL
SHORT TERM...ARNOTT
LONG TERM...JL
AVIATION...BS
MARINE...ARNOTT
Hazardous weather outlook, Jul 2, 3:27 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
327 AM EDT WED JUL 2 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031030-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
327 AM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR SOME PATCHY FROST OVER THE TYPICALLY
COOLER SPOTS OF INTERIOR NORTHERN LOWER MICHIGAN THURSDAY NIGHT.

ELEVATED FIRE DANGER IS POSSIBLE ON FRIDAY DUE TO WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

ARNOTT

Nearby

Small Craft Advisories in Michigan, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.